Alert archive / Wisconsin / Tornado Warnings in 2005
Tornado Warning 21, NWS Milwaukee, WI
NWS Milwaukee, WI issued this tornado warning at Jul 23, 2005, 4:09 PM CDT for Kenosha County, Racine County, Walworth County, Wisconsin. It was in force for 21 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2005, 4:09 PM CDT (21:09 UTC)
- Expired
- Jul 23, 2005, 4:30 PM CDT
- In force
- 21 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
Counties Kenosha County, WI, Racine County, WI, Walworth County, WI
The radar
The Milwaukee radar (KMKX), 40 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 4:24 PM CDT | TSTM WND DMG | 2 Ne New Munster, WI | CITY OF WHEATLAND...SOME TREES BLOWN DOWN. POWERLINES BENT OVER NEAR HIGHWAY 50. |
| Jul 23, 4:24 PM CDT | TSTM WND DMG | 2 Ne New Munster, WI | CITY OF WHEATLAND...SOME TREES BLOWN DOWN. POWER POLES BENT OVER NEAR HIGHWAY 50. |
| Jul 23, 4:24 PM CDT | TSTM WND DMG | Silver Lake, WI | TREE BRANCHES DOWN. |
| Jul 23, 4:24 PM CDT | TSTM WND GST 60 | 1 Nw Burlington, WI | |
| Jul 23, 4:26 PM CDT | TSTM WND DMG | 2 W Silver Lake, WI | TREE DOWN AT INTERSECTION OF COUNTY S AND W. |
| Jul 23, 4:26 PM CDT | TSTM WND DMG | 2 W Silver Lake, WI | TREE DOWN AT INTERSECTION OF S AND W. |
| Jul 23, 4:29 PM CDT | TSTM WND DMG | Burlington, WI | TREES AND POWERLINES DOWN AT MCHENRY AND WALLBERG ST. |
| Jul 23, 4:32 PM CDT | TSTM WND DMG | Silver Lake, WI | TREE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 3:10 PM CDT | Severe Thunderstorm Watch | SPC | 2 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1843 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KMKX 232109 TORMKX WIC059-101-127-232130- /O.NEW.KMKX.TO.W.0021.050723T2109Z-050723T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 409 PM CDT SAT JUL 23 2005 THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A * TORNADO WARNING FOR... EASTERN WALWORTH COUNTY IN SOUTHEAST WISCONSIN WESTERN RACINE COUNTY IN SOUTHEAST WISCONSIN WESTERN KENOSHA COUNTY IN SOUTHEAST WISCONSIN * UNTIL 430 PM CDT * AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR EAST TROY...MOVING SOUTHEAST AT 45 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... BROWNS LAKE AND BOHNERS LAKE AROUND 415 PM CDT... SILVER LAKE...PADDOCK LAKE AND TWIN LAKES AROUND 425 PM CDT... CAMP LAKE AROUND 430 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING FOR SOUTHEASTERN WISCONSIN. LAT...LON 4283 8827 4278 8843 4250 8829 4250 8796 $$ ZAJDEL
2 follow-up statements
000 WWUS53 KMKX 232118 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 417 PM CDT SAT JUL 23 2005 WIC059-101-127-232130- /O.CON.KMKX.TO.W.0021.000000T0000Z-050723T2130Z/ WALWORTH-RACINE-KENOSHA- 417 PM CDT SAT JUL 23 2005 ...A TORNADO WARNING CONTINUES UNTIL 430 PM CDT FOR WESTERN KENOSHA...WESTERN RACINE AND EASTERN WALWORTH COUNTIES... AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR BURLINGTON...OR ABOUT 8 MILES NORTHEAST OF LAKE GENEVA...MOVING SOUTHEAST AT 55 MPH. THE TORNADO WILL BE NEAR... 8 MILES NORTHEAST OF GENOA CITY BY 420 PM CDT... CAMP LAKE...SILVER LAKE...BASSETT AND SALEM BY 425 PM CDT... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING DIME SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS IN EXCESS OF 70 MPH. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING FOR SOUTHEASTERN WISCONSIN. LAT...LON 4277 8824 4272 8843 4249 8833 4249 8800 $$ BORGHOFF
000 WWUS53 KMKX 232130 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 429 PM CDT SAT JUL 23 2005 WIC059-101-127-232139- /O.EXP.KMKX.TO.W.0021.000000T0000Z-050723T2130Z/ WALWORTH-RACINE-KENOSHA- 429 PM CDT SAT JUL 23 2005 ...THE TORNADO WARNING FOR WESTERN KENOSHA...WESTERN RACINE AND EASTERN WALWORTH COUNTIES EXPIRES AT 430 PM CDT... THE STORM THAT WAS CAPABLE OF PRODUCING A TORNADO IS EXITING THE WARNED AREA...THEREFORE THE TORNADO WARNING IS ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING FOR SOUTHEASTERN WISCONSIN. LAT...LON 4277 8824 4272 8843 4249 8833 4249 8800 $$ BORGHOFF
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this tornado warning went out at Jul 23, 3:30 AM CDT, 12 hours 39 minutes earlier.
Area forecast discussion, Jul 23, 3:30 AM CDT, 12 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 330 AM CDT SAT JUL 23 2005 .DISCUSSION...FORECAST FOCUS ON PRECIP CHANCES TODAY/TONIGHT...AND HEAT ON SUNDAY. SFC ANIMATION SHOWS HI PRES RDG STILL NOSING INTO CWA WITH QUIET ERLY FLOW AND DRIER DEW POINTS. HOWEVER FAIRLY POTENT WAA/H8 SPEED CONVERGENCE ALREADY TAKING SHAPE ACRS SE MN/NE IA WITH BAND OF CONVECTION THERE. MODELS SHOW A SHORT WAVE SWINGING THRU DURG MAINLY MRNG HRS. MORE SHORT WAVE ENERGY BACK IN DAKOTAS WITH MORE VIGOROUS CLUSTER OF STORMS. GFS SHOWING ALMOST AN INCH OF RAIN BY 18Z. WILL OPT FOR MAXES TODAY THAT ARE HIGHER THAN GFS MOS BUT LOWER THAN ETA MOS. THIS LARGELY DUE TO UPSTREAM CLOUD/PCPN TRENDS. POTENTIAL TIGHT SW/NE GRADIENT IN CWA POPS TNGT AS TSTMS RIDE AROUND UPR RIDGE WITHIN WAA REGIME BEING FED BY LLJ. LLJ LARGELY FOCUSES BEST COVERAGE OF PCPN IN NERN CWA AND FURTHER NORTH INTO GRB CWA. BEST H8 THERMAL PACKING ACRS WRN CWA B4 6Z AND THEN ERN CWA AFT 6Z. GFS/NAM HAVE H8 HOT PROD FIRMLY ENTRNCHED ACRS CWA BY 12Z SUN. THE HOT H8 AXIS THEN SITS ACROSS CWA FOR SUN WITH THE H8 TEMPS STILL WITHIN 24C TO 26C RANGE...HOTTEST NR WI/IL BORDER. WILL GO AHEAD AND ISSUE A HEAT ADVISORY FOR ENTIRE CWA FOR SUNDAY WITH HEAT INDICES STILL SHOWING VALUES AOA 105. ATMOS CAPPED SO WILL RETAIN GOING DRY FCST. MON THROUGH TUE TIME FRAME SHOWING SERIES OF RIPPLES WITHIN MORE ZONAL H5 FLOW. H2 PROGS INDICATING CWA SITTING BENEATH RRQ OF ULJ... WITH AREAS OF UPR LVL DIVERGENCE. H8 CONVERGENCE ALSO A PLAYER...SO COULD SEE SOME BENEFICIAL RUNS WITH THIS REGIME...DEPENDING OF COURSE ON WHERE BOUNDARY ACTUALLY SETS UP. .MKX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY SUNDAY INTO SUNDAY EVENING...ZONES 46-47...51-52...56>60...62>72. &&
Hazardous weather outlook, Jul 23, 11:30 AM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1130 AM CDT SAT JUL 23 2005 WIZ046-047-051-052-056>060-062>072-241000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1130 AM CDT SAT JUL 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING MAINLY OVER MARQUETTE COUNTY NORTH OF MONTELLO. OVER THE REST OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY INTO SUNDAY EVENING...THE EXPECTED COMBINATION OF TEMPERATURES IN THE MIDDLE TO UPPER 90S AND DEWPOINTS IN THE LOWER TO MIDDLE 70S MAY RESULT IN DANGEROUS HEAT INDICES OF 105 TO NEAR 110. THUNDERSTORMS ARE POSSIBLE ACROSS ALL SOUTH CENTRAL AND SOUTHEAST WISCONSIN SUNDAY NIGHT INTO TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY SUNDAY NIGHT...SHIFTING INTO FAR SOUTHERN WISCONSIN ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. && DETAILED WEATHER INFORMATION IS AVAILABLE ON THE NWS MILWAUKEE WEB-PAGE...WEATHER.GOV/MILWAUKEE /LOWER CASE/ LMZ643>646-665-241000- NORTH POINT LIGHTHOUSE TO WIND POINT- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- SHEBOYGAN WI TO PORT WASHINGTON- WIND POINT TO WINTHROP HARBOR ILLINOIS- 1130 AM CDT SAT JUL 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS AFTERNOON OR EVENING. HIGH WINDS AND HAIL ARE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY SUNDAY NIGHT...SHIFTING INTO FAR SOUTHERN WISCONSIN ON MONDAY. SMALL CRAFT ADVISORY CONDITIONS MAY BE MET TUESDAY AND WEDNESDAY DUE TO WINDS AND WAVES. && DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE WEB-PAGE...WEATHER.GOV/MILWAUKEE /LOWER CASE/ HENTZ
In the hours before
Local storm report, Jul 23, 3:14 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
314 PM CDT SAT JUL 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND GST 1 S RIPON 43.83N 88.84W
07/23/2005 50 MPH FOND DU LAC WI TRAINED SPOTTER
&&
GDAVISLocal storm report, Jul 23, 3:38 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
338 PM CDT SAT JUL 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND GST HUBBLETON 43.19N 88.88W
07/23/2005 50 MPH JEFFERSON WI AMATEUR RADIO
&&
GDAVISLocal storm report, Jul 23, 3:47 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
347 PM CDT SAT JUL 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND GST 3 SE SULLIVAN 42.98N 88.55W
07/23/2005 67 MPH JEFFERSON WI OFFICIAL NWS OBS
&&
GDAVISSpecial weather statement, Jul 23, 4:01 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 401 PM CDT SAT JUL 23 2005 WIZ046-047-056-057-232200- COLUMBIA-GREEN LAKE-MARQUETTE-SAUK- 401 PM CDT SAT JUL 23 2005 SEVERE THUNDERSTORM WATCH 664 IS NO LONGER IN EFFECT. THE SEVERE THUNDERSTORMS HAVE PUSHED SOUTHEAST OF THE AREA. THE WATCH IS NO LONGER IN EFFECT FOR SAUK...MARQUETTE...GREEN LAKE...AND COLUMBIA COUNTIES. HENTZ
Local storm report, Jul 23, 4:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
402 PM CDT SAT JUL 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG PARDEEVILLE 43.53N 89.30W
07/23/2005 COLUMBIA WI TRAINED SPOTTER
STRUCTURAL DAMAGE TO SOME ROOFS. 6-8 INCH DIAMETER TREE
LIMBS DOWN.
&&
GDAVISLocal storm report, Jul 23, 4:05 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
405 PM CDT SAT JUL 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND GST 4 NW ATWATER 43.60N 88.79W
07/23/2005 60 MPH DODGE WI AMATEUR RADIO
&&
GDAVISThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 12:53 PM CDT | Severe Thunderstorm Warning | MKX | Sauk | 67 min |
| Jul 23, 1:29 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane | 46 min |
| Jul 23, 1:57 PM CDT | Severe Thunderstorm Warning | MKX | Green Lake, Marquette | 63 min |
| Jul 23, 2:30 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Sauk | 44 min |
| Jul 23, 2:43 PM CDT | Severe Thunderstorm Warning | MKX | Dodge, Fond du Lac | 32 min |
| Jul 23, 2:51 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 54 min |
| Jul 23, 3:01 PM CDT | Tornado Warning | MKX | Dodge | 29 min |
| Jul 23, 3:05 PM CDT | Special Marine Warning | MKX | 85 min | |
| Jul 23, 3:11 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac, Sheboygan | 42 min |
| Jul 23, 3:16 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson | 44 min |
| Jul 23, 3:21 PM CDT | Severe Thunderstorm Warning | MKX | Ozaukee, Washington | 40 min |
| Jul 23, 3:23 PM CDT | Severe Thunderstorm Warning | MKX | Dodge | 22 min |
| Jul 23, 3:29 PM CDT | Severe Thunderstorm Warning | MKX | Milwaukee, Waukesha | 53 min |
| Jul 23, 3:46 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine, Walworth | 60 min |
| Jul 23, 3:50 PM CDT | Special Marine Warning | MKX | 85 min | |
| Jul 23, 4:01 PM CDT | Severe Thunderstorm Warning | MKX | Rock | 29 min |
Nearby
Tornado Warnings in Wisconsin, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.